Alert archive / Idaho / Flash Flood Warnings in 2009

Flash Flood Warning 39, NWS Pocatello, ID

August 30, 2009Blaine County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 30, 2009, 3:47 PM MDT for Blaine County, Idaho. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2009, 3:47 PM MDT (21:47 UTC)
Expired
Aug 30, 2009, 4:45 PM MDT
In force
58 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Blaine County, ID

The radar

The Boise radar (KCBX), 142 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2009-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2009-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 302147
FFWPIH
IDC013-302245-
/O.NEW.KPIH.FF.W.0039.090830T2147Z-090830T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO
347 PM MDT SUN AUG 30 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO...

* UNTIL 445 PM MDT

* AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN CONTINUING TO MOVE ACROSS THE CASTLE ROCK BURN AREA.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  THE CASTLE ROCK BURN AREA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NATIONAL WEATHER SERVICE RADAR INDICATED FLASH FLOODING OVER THE 
CASTLE ROCK BURN AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&

LAT...LON 4375 11457 4377 11438 4360 11437 4357 11457

$$

HANKO
2 follow-up statements
000 
WGUS75 KPIH 302228
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
428 PM MDT SUN AUG 30 2009

IDC013-302245-
/O.CON.KPIH.FF.W.0039.000000T0000Z-090830T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
428 PM MDT SUN AUG 30 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR
NORTHWESTERN BLAINE COUNTY...

AT 423 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS AND ADDITIONAL RAIN FALL OVER THE WARNED 
AREA. THERE REMAINS A THREAT OF FLASH FLOODING AND MUD SLIDES IN THE 
CASTLE ROCK BURN AREA.


&&

LAT...LON 4375 11457 4377 11438 4360 11437 4357 11457

$$

RS
000 
WGUS75 KPIH 302246
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
446 PM MDT SUN AUG 30 2009

IDC013-302254-
/O.EXP.KPIH.FF.W.0039.000000T0000Z-090830T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
446 PM MDT SUN AUG 30 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 445 PM MDT FOR NORTHWESTERN
BLAINE COUNTY...

SATELLITE IMAGERY INDICATES ADDITIONAL RAIN SHOWERS ARE POSSIBLE IN 
THE CASTLE ROCK BURN AREA THIS EVENING. A FLASH FLOOD WATCH REMAINS 
IN EFFECT UNTIL MIDNIGHT.

LAT...LON 4375 11457 4377 11438 4360 11437 4357 11457

$$

RS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:30 PM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 30, 2:30 PM MDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
230 PM MDT SUN AUG 30 2009

.DISCUSSION...CENTER OF UPPER LOW NOW NEAR BOISE PER WV IMAGERY
WITH DEEPEST MOISTURE TO THE EAST OF THE LOW. VIS/IR SAT IMAGERY
SHOWS CONVECTIVE BANDS ALIGNED WITH MINOR SHORTWAVES ROTATING
AROUND LOW. BEST STORMS NOW ROTATING INTO CENTRAL MTNS. GOOD
DIURNAL HEATING FROM EARLIER ACROSS REST OF FCST AREA NOW SOMEWHAT
LIMITED GIVEN CIRRUS SHIELD THAT HAS MOVED ACROSS REGION. STILL
EXPECT THUNDERSTORMS TO DEVELOP THROUGH THE NIGHT AS UPPER LOW
SHIFTS INTO FCST AREA. GIVEN AMOUNT OF MOISTURE...POTENTIAL EXISTS
FOR THREAT OF LARGE HAIL AND STRONG WINDS THOUGH THESE EVENTS
SHOULD REMAIN ISOLATED ACROSS THE AREA. IN ADDITION...ENOUGH OF A
THREAT OF LOCALLY HEAVY RAIN TO PRODUCE FLASH FLOOD THREAT OVER
OLD BURN AREAS. THUS HAVE ISSUED FLASH FLOOD WATCH FOR THAT AREA
THROUGH THIS EVENING. UPPER LOW SHIFTS INTO CENTRAL MTNS
OVERNIGHT AND PRECIP FOCUS SHOULD REMAIN LOCATED WITHIN AREA OF
BEST MOISTURE TO EAST OF LOW CENTER. HAVE FOCUSED PRECIP CHANCES
INTO NORTHEAST CORNER OF FCST AREA THOUGH THERE IS A POSSIBILITY
THAT A FEW SHOWERS MAY OCCUR IN WRAP AROUND MOISTURE. EXPECT
UPPER LOW TO KICK OUT OF REGION OVERNIGHT MONDAY NIGHT...AND
PRECIP SHOULD COME TO AN END ACROSS THE AREA. HAVE LEFT LOW END
DIURNAL POPS TUE THROUGH THURSDAY AS REGION IS PINCHED IN
SOUTHWEST FLOW BETWEEN REDEVELOPING FOUR CORNERS HIGH AND NEXT
PACIFIC TROUGH. MID RANGE MODELS STILL HAVING A DIFFICULT TIME ON
TIMING AND POSITION OF NEXT SYSTEM REACHING INLAND. GFS AND ECMWF
COMPLETELY OUT OF PHASE AND SO HAVE MADE NO CHANCES TO FORECAST
BEYOND DAY 3. GFS BRINGS NEXT PATTERN CHANGE INTO REGION BY THE
WEEKEND. INTERESTING THING IS THAT BOTH MODELS HAVE BEEN STUBBORN
ON THEIR GENERAL SOLUTIONS. WILL HOLD OFF ON CHANGES UNTIL PATTERN
BECOMES A BIT CLEARER. DMH

&&

.AVIATION...A POTENT LOW PRESSURE SYSTEM MOVING INTO SOUTHWESTERN
IDAHO THIS AFTERNOON WILL CONTINUE TO PUSH NUMEROUS THUNDERSTORMS
ACROSS THE CENTRAL MOUNTAINS. AS THE LOW BEGINS TO SLOWLY DRIFT NE
INTO THE CENTRAL MOUNTAINS TONIGHT...ISOLATED TO SCATTERED ACTIVITY
IS EXPECTED TO SPREAD ACROSS THE REST OF THE REGION.  WIDESPREAD VFR
CONDITIONS ARE EXPECTED UNDER MID-LEVEL CLOUD COVER WITH ISOLATED
MVFR CIGS IN HEAVIER SHOWERS AND THUNDERSHOWERS. HANKO

&&

.FIRE WEATHER...A POTENT LOW PRESSURE SYSTEM MOVING INTO
SOUTHWESTERN IDAHO THIS AFTERNOON WILL CONTINUE TO PUSH NUMEROUS
THUNDERSTORMS ACROSS THE CENTRAL MOUNTAINS. AS THE LOW BEGINS TO
SLOWLY DRIFT NE INTO THE CENTRAL MOUNTAINS TONIGHT...ISOLATED TO
SCATTERED ACTIVITY IS EXPECTED TO SPREAD ACROSS THE REST OF THE
REGION. STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. FREQUENT LIGHTNING...HEAVY DOWNPOURS AND SMALL HAIL ARE
EXPECTED AS WELL AS GUSTS TO 50 MPH. THIS SYSTEM EXITS THE AREA
MONDAY AFTERNOON...HOWEVER SOME RESIDUAL MOISTURE STICKS AROUND IN
THE CENTRAL MOUNTAINS AND EASTERN HIGHLANDS INTO TUESDAY.  A RIDGE
QUICKLY BUILDS INTO THE AREA ON TUESDAY AND BRINGS DRIER WEATHER AND
WARMER TEMPERATURES.  A RED FLAG WARNING CONTINUES FOR FIRE ZONES
409 AND 412 BELOW 4500 FEET WHERE CRITICAL FUELS EXIST.  IT RUNS
FROM 3 PM UNTIL MIDNIGHT TONIGHT DURING EXPECTED THUNDERSTORM
ACTIVITY.  HANKO

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR IDZ409-412.

FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR IDZ031.

&&
Hazardous weather outlook, Aug 30, 5:30 AM MDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
530 AM MDT SUN AUG 30 2009

IDZ017>025-031-032-311300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
530 AM MDT SUN AUG 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT.  A RED FLAG WARNING IS
IN EFFECT FOR FIRE WEATHER ZONES 409 AND 412 FOR THUNDERSTORMS.  SEE
LATEST BOIRFWPIH FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Aug 30, 3:18 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
318 PM MDT SUN AUG 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             1 SE KETCHUM            43.68N 114.37W
08/30/2009  M0.50 INCH       BLAINE             ID   TRAINED SPOTTER

            1/2 INCH HAIL 15 MINUTES AGO. PEA-SIZE HAIL FALLING NOW.

0257 PM     HAIL             2 NNW HAILEY            43.54N 114.32W
08/30/2009  M0.50 INCH       BLAINE             ID   TRAINED SPOTTER

            1/2 INCH HAIL DIMINISHING TO PEA-SIZE BEFORE ALL HAIL
            ENDED.LAWN WAS WHITE BY END OF HAIL EVENT. BY 309PM,
            RECORDED 0.75 INCHES OF RAINFALL.

0259 PM     HAIL             2 NNW HAILEY            43.54N 114.32W
08/30/2009  M0.50 INCH       BLAINE             ID   TRAINED SPOTTER

            1/2 INCH HAILL NOW FALLING.

0302 PM     HAIL             3 N HAILEY              43.56N 114.31W
08/30/2009  M0.50 INCH       BLAINE             ID   TRAINED SPOTTER

            1/2 INCH HAIL NOW FALLING.

&&

GWICKLUN
Special weather statement, Aug 30, 3:28 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
328 PM MDT SUN AUG 30 2009

IDZ018-031-032-302215-
CUSTER ID-BLAINE ID-
328 PM MDT SUN AUG 30 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
  SOUTH CENTRAL CUSTER COUNTY IN CENTRAL IDAHO

UNTIL 415 PM MDT

AT 326 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 16
MILES NORTHEAST OF SUN VALLEY..MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   CHILLY...
   DICKEY...

LAT...LON 4425 11392 4413 11362 4368 11399 4376 11421
TIME...MOT...LOC 2127Z 207DEG 25KT 4381 11404

RS
Local storm report, Aug 30, 3:35 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
335 PM MDT SUN AUG 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             5 SSE KETCHUM           43.62N 114.35W
08/30/2009  M0.50 INCH       BLAINE             ID   TRAINED SPOTTER

            1/2 INCH HAIL REDUCED TO PEA-SIZE WITHIN 3-4 MINUTES.
            REPORTING FROM EASTERN EDGE OF STORM. BULK OF STORM
            CROSSING OVER THE CASTLE ROCK BURN AREA.

&&

GWICKLUN

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 2:00 AM MDTSpecial Weather StatementPIHCuster90 min
Aug 30, 4:05 AM MDTRed Flag WarningPIH16 hr
Aug 30, 9:40 AM MDTFlash Flood WatchPIH11 hr
Aug 30, 12:29 PM MDTSevere Thunderstorm WarningPIHBlaine, Custer46 min
Aug 30, 12:46 PM MDTFlash Flood WarningPIHBlaine3 hr
Aug 30, 3:28 PM MDTSpecial Weather StatementPIHCuster47 min

Nearby

Flash Flood Warnings in Idaho, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.